Alert archive / Montana / Wind Advisories in 2008
Wind Advisory 9, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Feb 10, 2008, 9:24 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 10, 2008, 9:24 AM MST (16:24 UTC)
- Expired
- Feb 10, 2008, 8:44 PM MST
- In force
- 11 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 4.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 663 m²/s²
- 0-3 km storm-relative helicity
- 750 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KBYZ 101624 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 924 AM MST SUN FEB 10 2008 .AN UPPER LEVEL DISTURBANCE MOVING ACROSS BRITISH COLUMBIA IS CAUSING PRESSURE FALLS ACROSS NORTHERN MONTANA. THESE FALLING PRESSURES COMBINED WITH HIGH PRESSURE OVER THE GREAT BASIN...WILL COMBINE TO BRING STRONG WINDS TO THE LIVINGSTON AND NYE AREA TODAY THROUGH THIS EVENING. MTZ065-110400- /O.NEW.KBYZ.WI.Y.0009.080210T1624Z-080211T0400Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 924 AM MST SUN FEB 10 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM MST THIS EVENING. SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH WILL DEVELOP OVER THE AREA BY LATE MORNING. THE STRONG WINDS WILL CONTINUE INTO THE EARLY EVENING. THE WINDS WILL BEGIN DIMINISHING BY LATE EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH. WINDS THIS STRONG CAN MAKE TRAVEL DIFFICULT. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION...PARTICULARLY ALONG PORTIONS OF INTERSTATE 90 FROM SPRINGDALE TO LIVINGSTON. VERY STRONG CROSS WINDS ARE EXPECTED IN THESE AREAS. $$ MTZ066-110400- /O.NEW.KBYZ.WI.Y.0009.080210T1624Z-080211T0400Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 924 AM MST SUN FEB 10 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM MST THIS EVENING. SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL DEVELOP OVER THE AREA BY LATE MORNING. THE STRONG WINDS WILL CONTINUE INTO THE EARLY EVENING. THE WINDS WILL BEGIN DIMINISHING BY LATE EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 40 TO 49 MPH WITH GUSTS OF 58 TO 74 MPH ARE POSSIBLE ALONG THE STILLWATER RIVER AND WEST ROSEBUD CREEK VALLEYS. THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. $$
2 follow-up statements
000 WWUS75 KBYZ 102154 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 254 PM MST SUN FEB 10 2008 .AN UPPER LEVEL DISTURBANCE MOVING ACROSS BRITISH COLUMBIA IS CAUSING PRESSURE FALLS ACROSS NORTHERN MONTANA. THIS AREA OF FALLING PRESSURES COMBINED WITH HIGH PRESSURE OVER THE GREAT BASIN...WILL COMBINE TO BRING STRONG WINDS TO THE LIVINGSTON AND NYE AREA THROUGH THE EVENING. MTZ065-110400- /O.CON.KBYZ.WI.Y.0009.000000T0000Z-080211T0400Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 254 PM MST SUN FEB 10 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING. SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH WILL CONTINUE OVER THE AREA THROUGH EARLY THIS EVENING. THE STRONG WINDS WILL BEGIN DIMINISHING BY LATE EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH. WINDS THIS STRONG CAN MAKE TRAVEL DIFFICULT. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION...PARTICULARLY ALONG PORTIONS OF INTERSTATE 90 FROM SPRINGDALE TO LIVINGSTON. VERY STRONG CROSS WINDS ARE EXPECTED IN THESE AREAS. $$ MTZ066-110400- /O.CON.KBYZ.WI.Y.0009.000000T0000Z-080211T0400Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 254 PM MST SUN FEB 10 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING. SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH WILL CONTINUE OVER THE AREA THROUGH THE EVENING HOURS. THE STRONG WINDS WILL BEGIN DIMINISHING BY LATE EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 40 TO 49 MPH WITH GUSTS OF 58 TO 74 MPH ARE POSSIBLE ALONG THE STILLWATER RIVER AND WEST ROSEBUD CREEK VALLEYS. THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. $$
000 WWUS75 KBYZ 110344 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 844 PM MST SUN FEB 10 2008 MTZ065-066-110445- /O.CAN.KBYZ.WI.Y.0009.000000T0000Z-080211T0400Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 844 PM MST SUN FEB 10 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND ADVISORY. SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO AROUND 40 MPH WILL CONTINUE THROUGH THE EVENING BEFORE DISSIPATING OVERNIGHT. WIND SPEEDS WILL NO LONGER MEET ADVISORY CRITERIA...THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Feb 10, 9:08 AM MST, 16 minutes earlier.
Area forecast discussion, Feb 10, 9:08 AM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
908 AM MST SUN FEB 10 2008
.SHORT TERM...VALID FOR TDY AND MON...
UPDATE FOR FORECAST AND AFP THIS MORNING. A NUMBER OF CHALLENGES
THIS MORNING AS ARCTIC AIR CONTINUES TO SCOUR OUT IN THE WESTERN
ZONES. ARCTIC AIR HAS MOVED OUT OF LIVINGSTON AT 6AM THIS MORNING
AS TEMPERATURES JUMPED FROM 3 ABOVE ZERO TO 40 DEGREES. HAVE
INCREASED HIGHS OVER THE WESTERN ZONES TO THE LOW TO MID 40S AS
ARCTIC AIR CONTINUES TO RETREAT. GAP FLOW WINDS KICKING IN AT
LIVINGSTON AND NYE AS LEE SIDE TROUGH DEEPENING AHEAD OF NEXT
SHORT WAVE MOVING IN FROM BRITISH COLUMBIA. SURFACE ANALYSIS
SHOWING GOOD PRESSURE FALLS ACROSS NORTHERN MONTANA WHICH SHOULD
ALLOW WINDS TO INCREASE THROUGH THE DAY. WILL GO AHEAD AND ISSUE
A WIND ADVISORY FOR BOTH LIVINGSTON AND NYE STARTING AT 16Z AND
CONTINUE THROUGH 04Z THIS EVENING. SHORT WAVE DROPPING ACROSS
SOUTHEAST MONTANA THIS MORNING AND IS BRINGING OVERRUNNING SNOW.
SOUTHEAST MONTANA DEEP IN ARCTIC AIR AND SNOW CRYSTALS ARE SMALL.
MIDNIGHT SHIFT HAD IN ACCUMULATIONS OF AROUND 2 INCHES WHICH LOOKS
GOOD BASED ON GROUND TRUTH. DID RAISE POPS THIS MORNING OVER THE
EASTERN ZONES TO REFLECT CURRENT RADAR TRENDS. DID NOT CHANGE
TEMPERATURES OVER THE CENTRAL AND EASTERN ZONES TODAY AS THEY LOOK
TO BE ON TRACK.
WILL ADDRESS SNOW POTENTIAL FOR THE SOUTHWEST MOUNTAINS AND THE
NORTHEAST BIG HORNS WITH AFTERNOON PACKAGE. 12Z RUN OF THE NAM
INDICATING VERY UNSTABLE AIR OVER THIS AREA AS LAPSE RATES TO BE
AROUND 10 C/KM AHEAD OF APPROACHING SHORT WAVE AND WINTER STORM
WATCH ON TRACK. RICHMOND
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
NOT TOO MANY MAJOR CHANGES TO THE EXTENDED FORECAST THIS MORNING.
MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGHOUT THE PERIOD.
NORTHWEST FLOW OVER THE REGION TUESDAY AS RIDGE MOVES EASTWARD
INTO THE AREA. RIDGE QUICKLY COLLAPSES AS TROUGH DIGS SOUTH OUT
OF WESTERN CANADA BRINGING A CHANCE FOR LIGHT PRECIP ACROSS THE
AREA TUESDAY NIGHT. TROUGH CONTINUE TO DIG ON WEDNESDAY USHERING
IN ARCTIC AIR BY AFTERNOON AND A GOOD CHANCE FOR SNOW ACROSS MUCH
OF THE AREA...ESPECIALLY THE SOUTHEAST. RAISED POPS TO LIKELY FOR
MUCH OF THE FORECAST AREA ON WEDNESDAY. ALSO INCREASED SNOW
AMOUNTS WEDNESDAY KEEPING THEM JUST BELOW ADVISORY CRITERIA.
WOULD NOT BE SURPRISED TO SEE THIS INCREASED AND HIGHLIGHTS
NEEDED AS THE EVENT MOVES CLOSER IN TIME.
TEMPERATURES FOR THURSDAY WILL BE TRICKY. MODELS CONTINUE TO MOVE
ARCTIC AIRMASS OUT OF THE AREA QUICKLY...HOWEVER...DEPENDING ON
TIMING OF WHEN THE COLD AIR ARRIVES THURSDAY COULD END UP BEING
COLDER THAN FORECAST AT THIS TIME. ANOTHER RIDGE BEGINS TO MOVE
INTO THE AREA ON THURSDAY AND FRIDAY DRYING THINGS OUT AND
WARMING TEMPERATURES BACK TO NEAR NORMAL. UNSETTLED NORTHWEST
FLOW RETURNS ON FRIDAY NIGHT THROUGH THE REMAINDER OF THE PERIOD
AS SHORTWAVE ENERGY ROTATES THROUGH THE AREA FROM RIDGE ACROSS
THE PACIFIC NORTHWEST AND IDAHO. ONLY MAJOR CHANGES FRIDAY
THROUGH THE END OF THE PERIOD WERE TO LOWER WINDS IN GAP FLOW
AREAS AS PRESSURE GRADIENTS DID NOT LOOK FAVORABLE AT THIS TIME.
STOPPKOTTE
&&
.AVIATION...
VFR CONDITIONS WILL PERSIST THIS MORNING FROM BILLINGS WESTWARD TO
THE MOUNTAINS. CONTINUED SNOW SHOWERS EAST OF BILLINGS
WILL REDUCE VISIBILITY TO IFR AND LIFR FLIGHT CONDITIONS...FROM
MILES CITY TO BAKER...THROUGH THIS EVENING. LIGHT SNOW SHOWERS
WILL CONTINUE IN THE MOUNTAINS CAUSING OBSCURATIONS THROUGH THE
DAY. STRONG GUSTY WINDS WILL ALSO BE OF CONCERN IN THE LIVINGSTON
AREA WITH GUST APPROACHING 50 MPH POSSIBLE. GILSTAD
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 035 023/039 022/042 024/035 011/030 017/040 020/037
2/S 42/O 02/O 35/S 40/B 00/B 22/S
LVM 047 027/037 025/041 025/035 013/030 018/040 024/038
2/S 63/O 02/O 44/S 52/S 00/N 12/S
HDN 033 019/041 015/042 021/036 007/029 014/040 016/039
5/S 54/O 02/O 46/S 30/B 00/B 22/S
MLS 021 014/030 014/036 017/029 901/021 009/036 017/037
9/S 66/S 02/S 36/S 20/B 00/B 22/S
4BQ 027 018/036 016/040 021/033 003/021 010/038 018/037
6/S 66/S 02/O 36/S 31/B 00/B 12/S
BHK 015 007/027 010/035 017/025 904/014 006/031 013/031
+/S 66/S 01/B 26/S 21/B 00/B 22/S
SHR 035 021/036 016/042 021/032 008/029 015/040 017/037
2/S 56/O 02/O 36/S 50/B 00/B 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING FOR ZONES
65-66.
WINTER STORM WATCH IN EFFECT FROM 6 PM MST THIS EVENING
THROUGH MONDAY MORNING FOR ZONE 67.
WY...WINTER STORM WATCH IN EFFECT FROM 9 PM MST THIS EVENING
THROUGH MONDAY MORNING FOR ZONE 98.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Feb 10, 4:52 AM MST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 452 AM MST SUN FEB 10 2008 MTZ028>042-056>058-063>068-WYZ098-099-111200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 452 AM MST SUN FEB 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT PERIODS OF SNOW ARE EXPECTED EARLY TODAY OVER EASTERN MONTANA. ACCUMULATIONS SHOULD MAINLY BE ON THE LIGHT SIDE BUT VISIBILITIES WILL BE REDUCED AT TIMES. THE SNOW WILL TAPER OFF THIS AFTERNOON. SNOW WILL DEVELOP AGAIN TONIGHT AS ANOTHER SYSTEM DROPS IN FROM SOUTHWEST CANADA. THE SNOW COULD BE HEAVY AT TIMES OVER THE MOUNTAINS. ANOTHER ROUND OF SNOW IS EXPECTED OVER EASTERN MONTANA TONIGHT TOO WITH THIS SYSTEM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ACCUMULATING SNOW WILL CONTINUE OVER THE MOUNTAINS...WITH HEAVY SNOW A POSSIBILITY MONDAY MORNING. SNOW WILL ALSO LINGER OVER EASTERN MONTANA WITH ACCUMULATIONS EXPECTED. THE SNOW WILL TAPER OFF MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 4:32 AM MST | Winter Storm Watch | BYZ | Carbon, Park, Stillwater, Sweet Grass | 10 hr |
| Feb 10, 2:54 PM MST | Snow Advisory | BYZ | Big Horn, Carter, Custer, Fallon, Powder River, Rosebud and 1 more | 24 hr |
| Feb 10, 2:54 PM MST | Winter Storm Warning | BYZ | Carbon, Park, Stillwater, Sweet Grass | 20 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.